Hail, Jackson
- When
- March 27, 9:50 AM CST
- Where
- Jackson County, 0.69 mi S of Spring Branch
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.090, -94.350
Nickel sized hail was reported and completely covered the ground.
A cold front generated a band of thunderstorms, as it passed through west central Missouri, in the late morning hours of March 27th, 2010. Nickel sized hail was reported in Independence Missouri.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A cold front generated a band of thunderstorms, as it passed through west central Missouri, in the late morning hours of March 27th, 2010. Nickel sized hail was reported in Independence Missouri.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 27, 9:20 AM CST, 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1020 AM CDT SAT MAR 27 2010
.DISCUSSION...
INITIAL WAA WING FILLING IN NICELY AND LIFTING NORTH...AS HIGHER
THETA-E AIRMASS IN THE H8-H8 LAYER ADVECTS NORTH...AS EVIDENCED BY
GOOD ISENTROPIC ASCENT AROUND THE 295K LEVEL. FORECAST SOUNDINGS DO
INDICATE A VERY SLIGHT POSITIVE AREA COINCIDENT WITH THE STRONGER
UVV IN THIS H7-H8 LAYER...AND ALTHOUGH ICE HAS NOT BEEN ABLE TO
RESIDE LONG ENOUGH AT A HIGH ENOUGH LEVEL TO PRODUCE MUCH IN THE WAY
OF LIGHTNING...NUMEROUS REPORTS OF SMALL GRAUPEL STONES HAVE BEEN
REPORTED IN THE MORE ROBUST CONVECTIVE ELEMENTS. HAVE MADE SMALL
ADJUSTMENTS TO WEATHER GRIDS TO HIGHLIGHT RECENT TRENDS IN
PRECIP...AND TO ADJUST TEMPERATURE TRACES TO ACCOUNT FOR
PRECIPITATION EFFECTS.
AS WAA WING LIFTS NORTH...THERE WILL BE A GOOD BREAK IN PRECIP
ACROSS THE SWRN CWA...UNTIL A SECONDARY CONVECTIVE BAND DEVELOPS
DURING THE AFTERNOON IN ADVANCE OF THE COLD CORE ALOFT...AND LIFTS
NORTH. NERN KANSAS/NWRN AND NORTH CENTRAL MISSOURI MAY REMAIN STUCK
IN PRECIP MUCH OF THE DAY ONCE DRIER AIRMASS IS OVERCOME...AS
DEFORMATION TYPE BANDING PREDOMINATES. HIGHER RESOLUTION 4KM WRF-NMM
APPEARS TO BE HANDLING BOTH THE CONVECTIVE SEGMENTS AND
FRONTOGENETICAL PORTIONS OF THIS SYSTEM MOST ACCURATELY...AND HAVE
MASSAGED POP/WEATHER GRIDS TOWARDS ITS SOLUTION FOR THE REMAINDER
OF THE DAY.
21
PREVIOUS DISCUSSION...
/301 AM CDT SAT MAR 27 2010/
AN UPPER LEVEL LOW HAS SHIFTED INTO THE NERN TX PNHNDL WITH RAIN
DEVELOPING IN CNTRL AND NCNTRL KS. MODELS ARE ONLY SHOWING MINOR
DIFFERENCES WITH THE VERTICALLY STACKED UPPER LEVEL TO SHIFT ACROSS
THE ARK/MO BDR TONIGHT.
MODERATE THETAE ADVECTION WILL DEVELOP ACROSS THE CWA TODAY WITH UVV
AIDED BY THE NOSE OF A STG H3 AND DPVA ASSCD WITH THE UPPER SYSTEM.
BEST COMBINATION OF FORCING MECHANISMS TO AFFECT WEST AND NWRN MO
THIS TODAY WITH FRONTOGENETICAL/DEFORMATION BANDING. THE AIR MASS IS
QUITE DRY ACROSS THE NERN GRIDS...THUS GIVEN THE WEAKER UVV
FIELDS...WILL CUT POPS A LITTLE. OTHERWISE...FORECAST SOUNDING
SUGGEST VERY WEAK ELEVATED INSTABILITY THIS AFTN ACR THE SRN GRIDS
WITH ISOLATED THUNDERSTORMS POSSIBLE.
ISENTROPIC LIFT...QG AND FRONTOGENETICAL FORCING QUICKLY FADES FM NW
TO SE AS THE UPPER LEVEL LOW SHIFTS INTO SERN MO. BEST CHC OF PRECIP
APPEARS TO BE IN THE SERN GRIDS...ALONG THE NRN PERIPHERY OF THE
UPPER LEVEL LOW.
ALTHOUGH RAINFALL AMOUNTS WILL NOT BE PARTICULARLY HEAVY...MANY RIVER
REMAIN HIGH OR AT FLOOD STAGE WITH ONLY A HALF OF AN INCH OF RAINFALL
NEEDED TO PRODUCE OR AGGRAVATE RIVER FLOODING.
DB
&&
.AVIATION...
FOR THE 12Z TAFS...VAD WIND PROFILER CONTINUE TO SUGGEST A CORRIDOR
OF STRONG LLJ WINDS SOME 40-60 KNOTS OVER THE TAF SITES ATTM. SFC
WINDS REMAIN MORE EASTERLY THAN MODELS SUGGEST AND SLIGHT DECOUPLING
HAS ALLOWED FOR GUSTS TO SUBSIDE. WILL HOLD ONTO LLWS THROUGH 15Z.
OTHERWISE...A LINE OF SHOWERS WITH AN ISOLATED EMBEDDED LIGHTNING
STRIKE PRODUCED BY INCREASING ISENTROPIC LIFT ALOFT WILL MOVE
THROUGH THE KANSAS CITY TERMINALS EARLY THIS MORNING. SOUNDINGS
REMAIN VERY DRY...SO AREAL COVERAGE OF RAIN WILL BE QUESTIONABLE
ALONG WITH QPF AMOUNTS. THIS BAND OF ISENTROPIC LIFT WILL TRY TO
SETTLE ACROSS NW MO THIS MORNING...FORCING THE LOWEST CIGS IN A BAND
FROM KC TO KSTJ. ALL-IN-ALL...STILL UNCERTAIN AS TO HOW MUCH THE KC
TERMINALS WILL BE IMPACTED BY THE RAIN THIS MORNING DUE TO THE DRY
AIR ALOFT. THUS WILL BE USING VCSH WORDING WITH A TEMPO GROUP FOR A
BRIEF SHOWER OR TWO. WOULD EXPECT A GRADUAL LOWERING OF CIGS INTO
MVFR CAT THROUGH THE MORNING AND INTO THE AFTN. PERHAPS THE BEST
CHC OF RAIN WILL ARRIVE BY MID-AFTN AS UPR LOW BEGINS TO MOVE
EASTWARD. NMM/WRF SUGGEST FAIRLY SPORADIC SHOWER DEVELOPMENT
THROUGH THE AFTN AND INTO THE EVENING HOURS. VIS SHOULD REMAIN
MVFR...ALTHOUGH COULDN'T RULE OUT A BRIEF DROP TO IFR CONDITIONS IN
HEAVIER SHOWERS THIS AFTN.
COLDER AIR SHOULD BEGIN TO ROTATE INTO THE AREA BY 03Z AS SFC LOW
PRESSURE MOVES THROUGH SOUTHERN MO SAT EVE. WOULD EXPECT SHRA TO
END NEAR MID EVENING AS ISENTROPIC DOWNGLIDE BEGINS...HOWEVER THERE
MAY BE A PERIOD OF -DZ AS LOW CIGS REMAIN.
DUX
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH FROM 1 PM CDT THIS AFTERNOON THROUGH SUNDAY MORNING
FOR MOZ002-004-012>014-021>023-030>032-038>040-043>046-053-
054.
KS...NONE.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 555 AM CDT SAT MAR 27 2010 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-281100- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 555 AM CDT SAT MAR 27 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON SOUTH OF A LINE FROM PAOLA TO WARRENSBURG TO MOBERLY. THE STORMS ARE NOT EXPECTED TO BE SEVERE. OTHERWISE...RAIN WILL OCCUR TODAY AND TONIGHT AND MAY CAUSE SOME ADDITIONAL RIVER FLOODING OR AGGRAVATE ONGOING FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE RAIN WILL END BY SUNDAY MORNING BUT RUNOFF FROM TONIGHTS RAIN WILL STILL CAUSE ADDITIONAL RIVER FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The Pleasant Hill radar (KEAX), 32 km away, was scanning. The volume nearest the first event began at 15:51 UTC.
1 hail. Local standard time, as filed.
Nickel sized hail was reported and completely covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, March 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 219311.